Annals of African Medicine

LETTER TO EDITOR
Year
: 2010  |  Volume : 9  |  Issue : 3  |  Page : 195-

Priapism resulting from sertralinerisperidone combination in a 30-year-old Nigerian man with schizophrenia


FK Salawu1, H Mustapha2, A Danburam3,  
1 Neurology Unit, Department of Medicine, State Specialist Hospital, Madiguri, Nigeria
2 Department of Psychotherapy, Federal Neuropsychiatry Hospital, Madiguri, Nigeria
3 Department of Medicine, Federal Medical Centre, Yola, Nigeria

Correspondence Address:
F K Salawu
Department of Medicine,State Specialist Hospital,Maiduguri 6000011
Nigeria




How to cite this article:
Salawu F K, Mustapha H, Danburam A. Priapism resulting from sertralinerisperidone combination in a 30-year-old Nigerian man with schizophrenia.Ann Afr Med 2010;9:195-195


How to cite this URL:
Salawu F K, Mustapha H, Danburam A. Priapism resulting from sertralinerisperidone combination in a 30-year-old Nigerian man with schizophrenia. Ann Afr Med [serial online] 2010 [cited 2019 Dec 9 ];9:195-195
Available from: http://www.annalsafrmed.org/text.asp?2010/9/3/195/68349


Full Text

Sir,

Priapism, characterized by abnormal, prolonged, painful erection of the penis, is a urologic emergency [1],[2] which should receive proper treatment by a qualified medical practitioner. If not treated within 4-6 hours, complications may occur, including impotence, cavernosa fibrosis, and gangrene. [3] We describe a 30-year-old Nigerian man who was hospitalized due to behavioral alterations and in the course of clinical treatment for schizophrenia with risperidone, 4 mg/day and sertraline 50 mg/day, he reported two episodes of sustained and prolonged painful erection in the absence of both physical and psychological stimulation. He reported no painful erections while he was on risperidone alone, but had prolonged painless erections three times while he was on sertraline alone. Treatment with sertraline was stopped. Six weeks later, he reported that he had no problems achieving or maintaining an erection and had experienced no prolonged erections.

To the best of our knowledge, priapism in a Nigerian man resulting from sertraline-risperidone combination has never been reported. The onset of prolonged erections was clearly temporally related to the initiation of sertraline treatment and the combined treatment led to priapism. Only a few cases of Selective Serotonin Reuptake Inhibitor (SSRI) associated priapism have been reported in the literature. A MEDLINE search with the terms "priapism and sertraline" or "priapism and risperidone" resulted in description of 14 cases of priapism occurring during treatment with risperidone, two cases with sertraline, one case with risperidone-citalopram and another case with risperidone-paroxetine combination. Clinicians should monitor patients on these medications for this rare, yet significant side effect.

References

1Hauri D, Spycher M, Bruhlmann W. Erection and priapism: A new pathophysiological concept. Urol Int 1983;88:138-45.
2Hashmat AI, Rehman JU. Priapism. In: Hashmat AI, Das S, editors. The Penis. Philadelphia: Lea and Febiger; 1993. p. 219-43.
3Ginsberg DL. Aripiprazole-induced recurrent priapism. Prim Psychiatry 2006;13:28-30.